08 July, 2011
You rely on melatonin to know when it is time to go to sleep. However, some children experience difficulty going to sleep due to sleep-related medical conditions. When this occurs, melatonin may be recommended. Understanding the proper dosages and the circumstances by which to take this medication can help to prevent overdose and adverse symptoms.
The pineal gland in your body produces melatonin, a hormone associated with sleeping, according to Medline Plus. Melatonin also can be synthetically manufactured and used to treat a number of conditions related to sleeping, maintaining the sleep-wake cycle and helping those who are blind establish a sleep-wake cycle because they do not sense light. In recent years, melatonin has been recommended for children who experience certain health conditions, including autism, mental retardation and attention deficit hyperactivity disorder.
If you do give your child melatonin, it is important to carefully read dosage requirements. You also should discuss dispensing this medication with your doctor to ensure there are no reasons why your child should not take melatonin. Dosages between 2.5 mg and 10 mg should be a safe range for giving to your child, according to Keep Kids Healthy. You may wish to start at a lower amount and increase until the desired results are achieved. Consuming more than 20 mg to 50 mg is considered enough of a dosage to cause an overdose, according to Sleeping with a Sleeping Disorder, a health and wellness website dedicated to helping those of all ages sleep better.
Children can have adverse reactions or allergies to melatonin, according to Drugs.com. Serious allergic reaction symptoms due to melatonin consumption include closing of the throat, breathing impairment or swelling of the lips, tongue and face. Other adverse symptoms of melatonin can include headache, drowsiness and stomach upset. However, other symptoms can occur based on the amount of melatonin your child has taken. In severe incidences of overdose, symptoms include tremors, confusion, weakness, disorientation, lethargy, seizures and speech impediments, according to Sleeping with a Sleeping Problem.
While melatonin is generally considered to be a safe supplement, adequate testing of its effects on children has not been performed, according to Keep Kids Healthy, a pediatrician-reviewed health and wellness website. Melatonin may be indicated for children with severe disorders that affect sleep—but studies on children who do have these disorders who use melatonin have not been performed. For this reason, the long-term effects of melatonin usage and overdose have not been completely determined. Exercise caution when administering this supplement.
If your child experiences a melatonin overdose, seek medical treatment. Your child's physician will likely treat the individual symptoms associated with the overdose, according to eMedTV. If seizures occur as a side effect of melatonin overdose, your child's physician may prescribe an anti-seizure medication to prevent future seizures from occurring.
- B2M Productions/Photodisc/Getty Images